Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Started meds 3 wks ago - fatigue/depression normal?
Sep 16, 2009

Hi,

I just started meds (Truvada once a day and Isentress twice a day) about 3 wks ago. After about 18 mos HIV+ without meds, my CD4 count had dropped to around 250-275 and CD4% to 7.9%. VL was quite low (2-5K) for being untreated.

For the past six months, I've had lots of throat and chest infections, and my fatigue level spiked way up last month before starting meds.

My question: Going on my third week of treatment, I have noticed a very high level of fatigue and general lack of motivation/depression starting to settle in...not sure if it's the meds or perhaps just the change in seasons??

What are your thoughts? Should I schedule a follow-up with my doc?

Thanks, John

Response from Dr. Frascino

Hey John,

First off I agree it is time (perhaps past time) you begin combination antiretroviral therapy. A CD4% of 7.9% qualifies as an AIDS diagnosis. Plus, you've become increasingly symptomatic over the past six months with "lots of throat and chest infections and my fatigue level spiked way up . . . ."

Considering your fatigue level spiked way up the month before starting medications, it's somewhat difficult to blame your current "very high level of fatigue" on your medications. Certainly HIV medications have many potential side effects, including fatigue. However, HIV/AIDS-associated fatigue is extremely common and often its etiology is multifactorial. That means there are often multiple underlying causes working in tandem to drain your energy batteries. Review the detailed information in the chapter of the archives entitled "Causes of Fatigue" for a better understanding of the many common and not-so-common causes.

In your case you report multiple infections and a falling CD4 count. Certainly an unrecognized or ongoing infection could be contributing to your lack of zip. Also, that you recently had to begin antiretroviral therapy can pack a considerable psychological wallop. Depression, stress and anxiety can all be associated with fatigue. Even having to take your meds regularly twice a day can be a chronic reminder of your "virally enhanced" status and cause psychological stress. You report "lack of motivation/depression" starting to set in. I do not believe this is related to the drugs themselves, but could be related to the psychological impact of having to take them.

I would encourage you to discuss your HIV/AIDS-related fatigue complaint with your HIV specialist. A thorough evaluation is warranted. The most effective treatment involves identifying all the underlying causes and specifically treating each of them. Review the information in the archives' chapter, "Treatment of HIV-related Fatigue" for a better understanding of this concept.

Good luck John. I'm here if you need me, OK? Hope your "get up and go" is fully recharged very soon.

Dr. Bob


Previous
tetanus and flu shot
Next
Hiv positive??

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement